jump to navigation

Mental Illness and Weight Gain January 14, 2010

Posted by Crazy Mermaid in Hearing Voices, mental illness, Weight Gain and Mental Illness.
Tags: , , ,
trackback

Fat Fat Fat

Getting enough meds in me to keep sane and yet relatively un-blimpo is quite a balancing act.

Most mood stabilizers and antipsychotics are well-known weight gain drugs.  The “big names” like Lithium, Lamictal, Risperdol, and Seroquel are all famous weight gainers.  I was on three out of four.

Because I was on major quantities of Lithium (900 mg) while at the hospital for my three week “vacation”,  Dr. K, my new (at the time) psychiatrist,  went to work on the weight gaining aspect of my medications immediately after I left the hospital, weaning me off the massive quantities of Lithium and onto Geodon, the only anti-psychotic that doesn’t cause weight gain.  The process took months to accomplish.  Because I had to be relatively stable in order to accomplish the switch, the process took longer than it “should” have, having to arrange itself around my various “falling-down” eposides.  Saying the progress was not uniform is an understatement. There would be forward progress,  then an incident that caused back-peddling, then forward progress, then backpeddling. Back and forth for months and months, until finally, *we got entirely on the Geodon. All was well for several months.

But about 6 months into the “complete” Geodon  regimen, I heard what we called “break-through voices”, which means in layman’s language that the Geodon failed to work.  So Geodon was out.  And Lithium, though very effective for voices, has too many terrible side effects, so we didn’t want to return to that, although there was no doubt that it would have gotten rid of the voices. That left some brand new drugs with fewer side effects, but those newer drugs had price tags in the $500 a month and up range (all out-of-pocket), so my husband and I decided that they were out for financial reasons.  That left Risperdol, which was an older, effective, but weight-gaining, drug.

So I was weaned off the Geodon and onto the Risperdol, which took  time. You don’t just suddenly stop taking one drug and get the effects out of your body immediately or start taking one drug and get it up to full strength immediately.  Most mental illness drugs don’t work like that.  It took several months for the Risperdol to build up enough in my system so that we could begin reducing the level of Geodon. Again, there would be backsliding while the switch was being made.  Finally, over a period of months, I was weaned entirely off the Geodon and entirely onto the Risperdol. Then it was a matter of finding out whether the Risperdol was going to work.  That was a matter of watching and waiting. Or in my case listening.

For months, the Risperdol worked just fine.  It worked so well, in fact, that we were able to reduce my dose from 1 mg down to .5 mg, and then to .25 mg, with the intent of eliminating the drug altogether in the relatively near future.   But before that could be accomplished, I had a little “bump in the road” incident a few months ago. So instead of discontinuing the drug as planned, we raised it back up to .5 mg. That was supposed to be a temporary thing.

Before we could lower the dose back to .25 mg, I had a major setback about a month ago.  Suffice it to say that the voices came back so strongly that it was back to the Haldol  (the nastiest drug in the universe)  as we contemplated a return to the mental hospital. That’s how bad the symptoms were.  (Note: There was a major trigger to the incident, so it wasn’t that the drug was failing. It was that the trigger was too strong).  But as Dr. K and I talked it over, we decided that instead of continuing on Haldol (which I despise) or hospitalization, we would triple my dose of Risperdol and see if that worked before trying hospitalization or more Haldol.   So I went from .5 mg to 1.5 mg virtually overnight.  As it built up in my system the past four weeks, the voices have gotten quieter and quieter, finally tapering off entirely about a week or so ago.  That’s all to the good. But there’s a down side to the Risperdol:  Weight gain.

Until my Risperdol was tripled, I had come to relative terms with my appetite, despite the fact that I was on all of those other weight-gaining meds, including Seroquel, Lamictal, and a smaller dose of Risperdol.   I was taking Welbutrin in an effort to combat some of those pesky appetite-increasing side effects, and it was working fairly well.  But then the triple dose of Risperdol kicked in, and I gained about 4 lb in about 4 weeks. Not good.  I saw Dr. K yesterday, and I told him how out of control my appetite is. I can’t stop thinking about food food food. When’s my next meal? How much can I eat? How many calories have I had already? And on and on and on every second of every minute of every day.  He was concerned, as am I.  Concerned enough that we brainstormed solutions.  I talked about how well phen/fen worked for me back in the mid 1990’s.  He doesn’t like SSRI’s for me because they might flip me to mania, so we settled on Topamax, at least for now. So now, we’ve added Topamax to the mix in an effort to get the weight gain under control.

Dr. K’s not thrilled about adding another drug to the mix (this will be #5), and yet we’re caught between a rock and a hard place. Trying to reduce the Risperdol and/or the other meds invites a return of the voices in full force.  Leaving the drug levels as is tips the scales to diabetes and all of the problems it entails.  So it all comes down to this: which is the lesser of two evils:  Voices or substantial weight gain?

In the end, we decided that adding that 5th  med is better than risking diabetes. So that’s the way we’re going.  The caveat is that instead of seeing me in 6 to 8 weeks, he’s seeing me in 2 weeks.  We’ll see how we do.

* I use the term “we” because Dr. K and I work together as a team. It’s not just “I” or “Him”. It’s “us” and “we”.  It’s been that way from the very beginning almost 2 years ago. I consider myself very, very fortunate.

Advertisements

Comments»

1. Sheri - January 15, 2010

It’s great that your doctor listens to you. My doctor just blows it off saying “Would you rather be fat and stable or manic and skinny?” I always answer that I’d rather be manic and skinny. He doesn’t think I’m serious.

Crazy Mermaid - January 17, 2010

There are many, many reasons to stay manic and few reasons not to. Adding weight gain to the equation makes the decision to stay sane more difficult.

2. Astrid - January 15, 2010

Wow, that is bad gaining 4lbs in a month on such a relatively low dose of Risperdal (I gather that for psychosis most people take at least 3mg). I was on Risperdal for about 2 1/2 months a few years ago, and actually didn’t have any weight gain and no increase in appetite either (in fact, I thought my appetite was decreased). Then again it was my only med and I was on a low dose (1mg). I haven’t been on any powerful drugs at all since then so I fortunately don’t have the weight gain. By the way, isn’t it ironic that the “new” antipsychotics, that were touted for having fewer side effects than the classic APs, actually just have different side effects? Trading dyskinesia for diabetes, sort of.

3. rach - January 19, 2010

I was always under the impression that lamictal = weight neutral…
hmmm….


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: